Illinois, 2025

High Wind and Strong Wind in Illinois, March 19, 2025

March 19, 2025 · NWS PAH · 19 events in 19 counties and zones

A powerful 100-150kt upper-level jet early on the 19th led to deepening lee-side low pressure at the surface, and winds just off the surface increased to 50-60kts over the lower Ohio Valley. Strong south southwest winds at the surface developed quickly in the morning and continued well into the evening across all of southern Illinois.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A powerful 100-150kt upper-level jet early on the 19th led to deepening lee-side low pressure at the surface, and winds just off the surface increased to 50-60kts over the lower Ohio Valley. Strong south southwest winds at the surface developed quickly in the morning and continued well into the evening across all of southern Illinois. Gusts of 40-50 mph were common through the period, but the gusts climbed to severe storm levels with 66 mph observed at the Southern Illinois Airport (KMDH).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 18, 9:34 PM CST, 3 hours 26 minutes earlier. Its key messages:

  • Gusty winds, low rh, and dry fuels continue the enhanced fire danger and red flag conditions in the SEMO Ozarks til 8 PM CDT this evening. Fire danger remains heightened for the entire region thru Wednesday.
  • Very strong winds with gusts 35-50 mph are expected Wednesday...A wind advisory has been issued.
  • Thunderstorm chances Wednesday are slight, but if one occurs, a strong to severe storm cannot be ruled out. Damaging winds will be the primary hazard, though all modes could be in play.
Area forecast discussion, Mar 18, 9:34 PM CST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1034 PM CDT Tue Mar 18 2025

.KEY MESSAGES...

- Gusty winds, low rh, and dry fuels continue the enhanced fire
  danger and red flag conditions in the SEMO Ozarks til 8 PM CDT
  this evening. Fire danger remains heightened for the entire
  region thru Wednesday.

- Very strong winds with gusts 35-50 mph are expected
  Wednesday...A wind advisory has been issued.

- Thunderstorm chances Wednesday are slight, but if one occurs,
  a strong to severe storm cannot be ruled out. Damaging winds
  will be the primary hazard, though all modes could be in play.

&&

.DISCUSSION...
Issued at 200 PM CDT Tue Mar 18 2025

A powerful 100-150 kt jet will strengthen lee cyclogenesis as a
burgeoning storm system evolves and then races in here tmrw.
The tightening gradient upon its approach will increase winds
here, as 50-60 kts just off the surface reside ahead of the
system tmrw. Bufkit soundings and chart topping E-SAT wind
fields suggest gust potential could go as high as 50 mph at
times outside of storms, and any shower/storm downdraft assistance
with such high shear means damaging winds are in play if storms
can develop. Instability will be limited upon marginal moisture
return, but if a storm can get going, it'll likely become
severe. The best time period for a strong-svr storm developing
will be Wednesday afternoon into the evening. Fropa is made then
and the parent system's passage occurs thereafter, effectively
ending pcpn chances by tmrw morning, though the cold air wrap
around could bring a change-over to snow before ending
completely. Little to no accumulation is expected if and where
that occurs.

Fire danger in the Ozarks remains red flag level thru 8 PM CDT
this evening. Fire conditions remain heightened everywhere thru
tmrw, but the rh recovery with upward nudging dew points ahead
of the approaching storm system means we will hold off this
package on additional red flag headlines, as agreed per
collaboration with our partneres and neighbors.

A wind advisory has been issued tmrw for gradient winds
averaging 20 to 30 mph. Gusts up to 50 mph are expected, and
isolated higher gust potential exists.

More seasonal air dries us out thereafter, with the week ending
in the 50s and 60s heading into/thru the weekend. The next best
chance of pcpn comes on the back end of the forecast, late in
the weekend into early next week. This includes another
thunderstorm chance, with strong storm potential.

&&

.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1034 PM CDT Tue Mar 18 2025

High cirrus clouds have spread across the region. LLWS will be
the main concern through the overnight as gusty south winds will
be more intermittent. MVFR cigs then arrive in the morning into
the afternoon as a cold front begins to approach from the west.
Brief vsby reductions are possible as a broken line of scattered
showers and storms move through. The greatest risk for an
isolated strong to severe storm remains at KEVV/KOWB. Skies
clear out Wednesday night with dry conditions, but another
round of low cigs begins to arrive from the west at the end of
the TAF period. Winds on Wednesday will veer southwest between
20-28 kts with gusts 40-45 kts peaking in the afternoon.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory from 8 AM to 7 PM CDT Wednesday for ILZ075>078-
     080>094.
     Red Flag Warning from 11 AM to 8 PM CDT Wednesday for ILZ075-
     076-080>082-084>086-088-089-092-093.
MO...Wind Advisory from 8 AM to 7 PM CDT Wednesday for MOZ076-086-
     087-100-107>112-114.
     Red Flag Warning from 11 AM to 8 PM CDT Wednesday for MOZ076-
     086-087-098-100-106>112-114.
IN...Wind Advisory from 8 AM CDT /9 AM EDT/ to 7 PM CDT /8 PM EDT/
     Wednesday for INZ081-082-085>088.
KY...Wind Advisory from 8 AM to 7 PM CDT Wednesday for KYZ001>022.

&&

DISCUSSION...
AVIATION...DW
Hazardous weather outlook, Mar 18, 11:22 AM CST, 13 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1222 PM CDT Tue Mar 18 2025

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-191000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1222 PM CDT Tue Mar 18 2025 /122 PM EDT Tue Mar 18 2025/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A red flag warning remains in effect until 8 PM CDT for the
southeast Missouri Ozarks. In addition, a special weather
statement addresses the heightened fire danger across the
remainder of the region. More specifics can be found by
referencing the associated warning and special weather statement.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A wind advisory is in effect Wednesday...refer to the advisory for
details. Fire danger will again be heightened across the entire
region Wednesday.

Thunderstorms are forecast Wednesday, and there is potential for
some strong to severe storms Wednesday afternoon and evening. All
modes of severe weather will be possible.

A risk of severe weather may develop again next Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Wednesday afternoon and evening.

In the hours before

Local storm report, Mar 18, 9:40 PM CST, 3 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
1040 PM CDT Tue Mar 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     Non-Tstm Wnd Dmg Buckner                 37.98N 89.01W
03/18/2025                   Franklin           IL   Emergency Mngr

            Gusty winds tore off the roof of a mobile
            home.

&&

DW
Local storm report, Mar 18, 11:15 PM CST, 1 hour 45 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
1215 AM CDT Wed Mar 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 PM     Non-Tstm Wnd Gst 3 SSW De Soto           37.78N 89.25W
03/18/2025  M47 MPH          Jackson            IL   ASOS

            Measured by KMDH ASOS.

&&

DRS
Local storm report, Mar 18, 11:18 PM CST, 1 hour 42 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
1218 AM CDT Wed Mar 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     Non-Tstm Wnd Gst 1 SSE Energy            37.76N 89.02W
03/18/2025  M41 MPH          Williamson         IL   AWOS

            Measured by the KMWA AWOS.

&&

DRS
Local storm report, Mar 18, 11:19 PM CST, 1 hour 41 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
1219 AM CDT Wed Mar 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1027 PM     Non-Tstm Wnd Gst 3 W Scott City          37.23N 89.58W
03/18/2025  M41 MPH          Scott              MO   ASOS

            Measured by the KCGI ASOS.

&&

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 strong wind, 1 high wind. Local standard time, as filed.

High Wind, Jackson

When
March 19, 1:00 AM CST to 10:00 PM CST
Where
Jackson forecast zone
Measured
57 kt (66 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Strong Wind, Williamson

When
March 19, 4:00 AM CST to 8:00 PM CST
Where
Williamson forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$1,000
Reported by
RAWS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Strong Wind, Union

When
March 19, 7:00 AM CST to 11:00 PM CST
Where
Union forecast zone
Measured
41 kt (47 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Strong Wind, Franklin

When
March 19, 7:00 AM CST to 7:00 PM CST
Where
Franklin forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Strong Wind, Saline

When
March 19, 8:00 AM CST to 8:00 PM CST
Where
Saline forecast zone
Measured
37 kt (43 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Strong Wind, Perry

When
March 19, 8:00 AM CST to 10:00 PM CST
Where
Perry forecast zone
Measured
41 kt (47 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Strong Wind, Jefferson

When
March 19, 9:00 AM CST to 7:00 PM CST
Where
Jefferson forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Strong Wind, Alexander

When
March 19, 10:00 AM CST to 8:00 PM CST
Where
Alexander forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Strong Wind, Pulaski

When
March 19, 10:00 AM CST to 8:00 PM CST
Where
Pulaski forecast zone
Measured
41 kt (47 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Strong Wind, Johnson

When
March 19, 10:00 AM CST to 8:00 PM CST
Where
Johnson forecast zone
Measured
36 kt (41 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Strong Wind, Hardin

When
March 19, 10:00 AM CST to 10:00 PM CST
Where
Hardin forecast zone
Measured
36 kt (41 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Strong Wind, Gallatin

When
March 19, 10:00 AM CST to 10:00 PM CST
Where
Gallatin forecast zone
Measured
37 kt (43 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Strong Wind, White

When
March 19, 10:00 AM CST to 7:00 PM CST
Where
White forecast zone
Measured
37 kt (43 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Strong Wind, Wayne

When
March 19, 10:00 AM CST to 7:00 PM CST
Where
Wayne forecast zone
Measured
37 kt (43 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Strong Wind, Edwards

When
March 19, 10:00 AM CST to 6:00 PM CST
Where
Edwards forecast zone
Measured
37 kt (43 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Strong Wind, Wabash

When
March 19, 10:00 AM CST to 6:00 PM CST
Where
Wabash forecast zone
Measured
37 kt (43 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Strong Wind, Massac

When
March 19, 11:00 AM CST to 9:00 PM CST
Where
Massac forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Strong Wind, Pope

When
March 19, 11:00 AM CST to 9:00 PM CST
Where
Pope forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
RAWS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Strong Wind, Hamilton

When
March 19, 11:00 AM CST to 8:00 PM CST
Where
Hamilton forecast zone
Measured
37 kt (43 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1248541, 1248542, 1248537, 1248546, 1248543, 1248545, 1248549, 1248534, 1248535, 1248538, 1248540, 1248544, 1248548, 1248550, 1248551, 1248552, 1248536, 1248539, 1248547.